Alert archive / Nebraska / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 238, NWS North Platte, NE

July 27, 20155 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 27, 2015, 9:18 PM MDT for 5 counties in Nebraska. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2015, 9:18 PM MDT (03:18 UTC)
Expired
Jul 27, 2015, 10:00 PM MDT
In force
42 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Arthur County, NE, Cherry County, NE, Garden County, NE, Grant County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 128 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 9:25 PM MDTTSTM WND GST 60Hyannis, NETRAINED WEATHER SPOTTER ESTIMATED 60 MPH WINDS ON THE WEST SIDE OF HYANNIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2015-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2015-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2221 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1726 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

331 
WUUS53 KLBF 280318
SVRLBF
NEC005-031-069-075-161-280400-
/O.NEW.KLBF.SV.W.0238.150728T0318Z-150728T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
918 PM MDT MON JUL 27 2015

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN WEST CENTRAL NEBRASKA...
  NORTHERN ARTHUR COUNTY IN WEST CENTRAL NEBRASKA...
  NORTHERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...
  SOUTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
  SOUTHEASTERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 1000 PM MDT

* AT 918 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 12 MILES NORTHWEST OF ASHBY TO NEAR CRESCENT LAKE
  NWR...MOVING EAST AT 45 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
           HOMES...ROOFS AND OUTBUILDINGS. 

* THESE SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF
  GRANT...NORTHERN ARTHUR...NORTHERN GARDEN...SOUTHWESTERN CHERRY AND
  SOUTHEASTERN SHERIDAN COUNTIES...INCLUDING THE FOLLOWING
  LOCATIONS...WATSON LAKE...BRITTON LAKE...BINGHAM...BUCKTAIL...
  MUMPER...DULUTH...RACKETT...DIPPING VAT MEADOW...JENSEN LAKE AND
  SPRING VALLEY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4202 10243 4233 10218 4235 10146 4156 10142
      4158 10230 4171 10264
TIME...MOT...LOC 0318Z 259DEG 40KT 4216 10208 4174 10250 

HAIL...1.00IN
WIND...70MPH
 
$$

TAYLOR
2 follow-up statements
246 
WWUS53 KLBF 280338
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
938 PM MDT MON JUL 27 2015

NEC005-031-069-075-161-280400-
/O.CON.KLBF.SV.W.0238.000000T0000Z-150728T0400Z/
GRANT NE-ARTHUR NE-GARDEN NE-CHERRY NE-SHERIDAN NE-
938 PM MDT MON JUL 27 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR GRANT...NORTHERN ARTHUR...NORTHERN GARDEN...SOUTHWESTERN CHERRY
AND SOUTHEASTERN SHERIDAN COUNTIES...

AT 938 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTH OF WHITMAN TO 10 MILES EAST OF CRESCENT
LAKE NWR...MOVING EAST AT 60 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 2 BETWEEN MILE MARKERS 112 AND 163.
 HIGHWAY 61 BETWEEN MILE MARKERS 124 AND 183.
 HIGHWAY 92 BETWEEN MILE MARKERS 165 AND 178.

LOCATIONS IMPACTED INCLUDE...
WATSON LAKE...ELLSWORTH...BRITTON LAKE...BINGHAM...BUCKTAIL...
ARTHUR...MUMPER...DULUTH...ASHBY...RACKETT...DIPPING VAT MEADOW...
HYANNIS...JENSEN LAKE...SPRING VALLEY LAKE...LENA...DEER LAKE...JERRY
LAKE...MOTHER LAKE...THREE MILE LAKE AND COGILL LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4202 10243 4233 10218 4235 10146 4156 10142
      4158 10230 4171 10264
TIME...MOT...LOC 0338Z 273DEG 50KT 4217 10156 4175 10221 

HAIL...1.00IN
WIND...60MPH
 
$$

TAYLOR
949 
WWUS53 KLBF 280359
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
959 PM MDT MON JUL 27 2015

NEC005-031-069-075-161-280409-
/O.EXP.KLBF.SV.W.0238.000000T0000Z-150728T0400Z/
GRANT NE-ARTHUR NE-GARDEN NE-CHERRY NE-SHERIDAN NE-
959 PM MDT MON JUL 27 2015

...THE SEVERE THUNDERSTORM WARNING FOR GRANT...NORTHERN ARTHUR...
NORTHERN GARDEN...SOUTHWESTERN CHERRY AND SOUTHEASTERN SHERIDAN
COUNTIES WILL EXPIRE AT 1000 PM MDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
NORTH PLATTE .

LAT...LON 4202 10243 4233 10218 4235 10146 4156 10142
      4158 10230 4171 10264
TIME...MOT...LOC 0357Z 259DEG 40KT 4217 10156 4175 10221 

$$

TAYLOR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 5:59 PM MDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 27, 5:59 PM MDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
659 PM CDT MON JUL 27 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 330 PM CDT MON JUL 27 2015

PRIMARY FORECAST CONCERN IN THE SHORT TERM DEALS WITH CONVECTIVE
CHANCES LATE THIS AFTERNOON INTO THE OVERNIGHT.  A SECONDARY CONCERN
IS THE PASSAGE OF A COLD FRONT...WHICH WILL PROVIDE FOR COOLER...AND
DRIER CONDITIONS.

FORECAST CONFIDENCE WITH THE CONVECTIVE CHANCES ARE NOT AS HIGH AS
ONE WOULD HOPE...ESPECIALLY GIVEN THE RECENT PERFORMANCE OF THE
SHORT TERM MODELS.  THAT BEING SAID...THE 12Z NAM WITH SUPPORT FROM
THE LATEST RAP AND SEVERAL RUNS OF THE HRRR INDICATE TWO FAVORED
AREAS FOR DEVELOPMENT LATE THIS AFTERNOON AND EARLY EVENING. THE
FIRST IS ALONG A DRYLINE PUSH ACROSS NORTHEAST COLORADO.  CURIOUS
HOWEVER AS TO WHY THE MODEL IS SO AMBITIOUS WITH THE NORTHEASTWARD
EXTEND OF INITIAL CONVECTION INTO SOUTHWEST NEBRASKA...BUT ON
FURTHER INVESTIGATION...THE MODEL SEEMS TO BE KEYING ON A SOUTHWEST
TO NORTHEAST LINE OF H7 FRONTOGENESIS EXTENDING INTO THE AREA.
REGARDLESS THE LATEST MESOSCALE ANALYSIS SHOWS AN ENHANCED AREA OF
DEEP LAYER MOISTURE CONVERGENCE ACROSS NORTHWEST KANSAS YIELDING
SUPPORT TO THE CONVECTIVE INITIATION IN THE VICINITY OF THE TRI-
STATE REGION.  INSTABILITY IN THIS AREA IS SIGNIFICANT...BUT DEEP
LAYER SHEAR IS LACKING.  STORMS MAY HAVE TROUBLE INITIALLY...BUT AS
A LLJ STRENGTHENS...CELLS SHOULD GROW UPSCALE INTO A EAST NORTHEAST
PROPAGATING MCS.  AM CONCERNED WITH THE HEAVY RAIN THREAT AT THIS
POINT AS BUFR SOUNDINGS SHOW NEAR RECORD PWATS AT KLBF BEFORE STORM
INITIATION...AND STORM MOTIONS OF 15KTS OR SO.  IF THE CONVECTIVE
COMPLEX MATERIALIZES LATE EVENING TO OVERNIGHT...VERY HEAVY RAINFALL
IS POSSIBLE ACROSS OUR SOUTH AS WARM CLOUD DEPTHS INCREASE OVER 11K
FEET.

THE SECOND AREA OF CONVECTIVE DEVELOPMENT APPEARS TO BE JUST
UNDERWAY ACROSS FAR EASTERN WYOMING AND WESTERN NEBRASKA AS THE DRY
LINE/THETA GRADIENT MIXES EAST.  HOWEVER THE MODELS SEEM TO HAVE
STRUGGLED WITH THE AMOUNT OF MIXING TODAY...AND GIVEN NO OTHER
DISCERNABLE FEATURES OF LOW-LEVEL CONVERGENCE AT THIS
TIME...CONVECTIVE CHANCES ACROSS THE SANDHILLS LATE AFTERNOON ARE IN
QUESTION.  THE HRRR CONTINUES TO BE FIXED ON A SOLUTION HOWEVER OF
CONVECTIVE CLUSTER/S/ SPREADING EAST WITH TIME ACROSS MUCH OF THE
SANDHILLS AND NORTHERN NEBRASKA.  THE HRRR PICKED UP ON THIS
SOLUTION EARLY...AND DID WELL WITH LAST NIGHTS CONVECTION...SO WILL
HEAVILY CONSIDER THE GUIDANCE FOR THIS EVENING.  EFFECTIVE BULK
SHEAR IS LACKING AS OF NOW ACROSS THE SANDHILLS...BUT SLOWLY
INCREASES OVER THE NEXT 6 HOURS...WITH SIGNIFICANT CAPE IN PLACE.
LARGE HAIL AND GUSTY WIND WILL ALSO BE POSSIBLE WITH THESE
CONVECTIVE STORMS.

COLD FRONT ARRIVES DRY ASSUMING THE CONVECTION PLAYS OUT AS
INDICATED ABOVE...STABLE AND COOLER CONDITIONS WILL FOLLOW FOR
TUESDAY.  WILL NEED TO MONITOR RH VALUES DURING PEAK HEATING ON
TUESDAY ACROSS ZONES 204 AND 210...AS READINGS ARE SHOWN TO FALL
BELOW 20 PERCENT.  FUELS HOWEVER ARE NOT SUSCEPTIBLE TO LARGE FIRE
GROWTH.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 330 PM CDT MON JUL 27 2015

TUESDAY NIGHT...AS SURFACE HIGH PRESSURE BUILDS INTO WESTERN
NEBRASKA...CLEAR SKIES...LOWER SURFACE DEWPOINTS IN THE LOW TO MID
40S WILL RESULT IN A RELATIVELY COOL NIGHT. LOWS FROM THE UPPER
40S ERN PNHDL WITH LOWER TO MID 50S MUCH OF WESTERN NEBRASKA.

DRY CONDITIONS EXPECTED WEDNESDAY AND WEDNESDAY NIGHT WITH SURFACE
HIGH PRESSURE AND A DRIER AIRMASS IN PLACE. WITH DEWPOINTS
WEDNESDAY ONLY IN THE MID TO UPPER 40S AND HIGHS AROUND 85...THIS
WILL RESULT IN AFTERNOON RELATIVE HUMIDITY FALLING TO ABOUT 25
PERCENT.

MOISTURE WILL RETURN TO THE CENTRAL HIGH PLAINS INCLUDING WRN NEBR
ON THURSDAY. BY AFTERNOON...ISOLATED TSTMS ARE POSSIBLE MAINLY
WEST OF VALENTINE THROUGH NORTH PLATTE THEN LINGER INTO THURSDAY
NIGHT ACROSS THE SRN HALF OF THE FA.

ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE FRIDAY THROUGH
MONDAY WITH NWRLY FLOW PERSISTING ALOFT. LOW LEVEL MOISTURE IS
FORECAST TO RESIDE ACROSS THE AREA ONCE AGAIN.

TEMPERATURES WILL RANGE FROM NEAR 90 THURSDAY THEN UPPER 80S TO
LOWER 90S FRIDAY THROUGH MONDAY. MEDIUM RANGE MODELS AGREE ON A
HUDSON BAY LOW PERSISTING WITH AN UPPER RIDGE REMAINING ACROSS THE
DESERT SOUTHWEST. THIS WOULD BRING THE POTENTIAL FOR BELOW NORMAL
TEMPERATURES TO THE GREAT LAKES REGION...WHILE NORMAL TEMPERATURES
WOULD RESIDE ACROSS THE CENTRAL PLAINS INCLUDING WESTERN NEBRASKA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 654 PM CDT MON JUL 27 2015

A LINE OF THUNDERSTORMS SHOULD MOVE EAST ACROSS NORTHERN NEBRASKA
AHEAD OF A COLD FRONT TONIGHT. IT IS UNCERTAIN IF THIS LINE WILL
DEVELOP SOUTHWARD INTO SOUTHWEST NEBRASKA...AND HAVE REMOVED THE
MENTION OF STORMS FROM THE NORTH PLATTE TAF. OTHERWISE SOUTH WINDS
WILL SHIFT TO THE NORTHWEST LATER TONIGHT AS THE COLD FRONT
CROSSES THE AREA.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JACOBS
LONG TERM...ROBERG
AVIATION...TAYLOR
Hazardous weather outlook, Jul 27, 2:29 PM MDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
329 PM CDT MON JUL 27 2015
...FOR TYPO...

NEZ004>010-022>029-035>038-056>059-069>071-094-282030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
329 PM CDT MON JUL 27 2015 /229 PM MDT MON JUL 27 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA.
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OVER THE
EASTERN PANHANDLE AND SOUTHWESTERN NEBRASKA ALONG A SURFACE
BOUNDARY...AND THEN MOVE EAST THROUGHOUT THE NIGHTTIME HOURS. THE
PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING
WINDS...HOWEVER...HEAVY RAINFALL COULD ALSO BECOME A THREAT GIVEN
THE SLOW STORM NATURE THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

GENERAL THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY
EVENING.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MOLDAN

In the hours before

Local storm report, Jul 27, 9:09 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1009 PM CDT MON JUL 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             LAKESIDE                42.06N 102.46W
07/27/2015  E1.50 INCH       SHERIDAN           NE   PUBLIC

&&

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:28 PM MDTSevere Thunderstorm WarningLBFCherry, Garden, Grant, Sheridan47 min
Jul 27, 9:46 PM MDTSpecial Weather StatementLBFHooker, McPherson44 min
Jul 27, 10:07 PM MDTSevere Thunderstorm WarningLBFGarden38 min
Jul 27, 10:07 PM MDTSevere Thunderstorm WarningLBFCherry, Hooker38 min
Jul 27, 10:40 PM MDTSpecial Weather StatementLBFLogan, McPherson, Thomas50 min
Jul 27, 10:44 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Grant46 min
Jul 27, 11:00 PM MDTSpecial Weather StatementLBFHooker45 min
Jul 27, 11:09 PM MDTSpecial Weather StatementLBFSheridan51 min
Jul 27, 11:29 PM MDTSpecial Weather StatementLBFHooker31 min
Jul 27, 11:59 PM MDTSpecial Weather StatementLBFBlaine, Brown, Hooker, Thomas61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.